Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

160 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Can statins cause permanent damage to muscles?

Previously my doctor put me on Lovastatin. After suffering muscle pains, I discovered that a possible side-effect of the drug was muscle pain due to deteriorationof tissue (muscle). He took me off it immediately. Recently My LDL was elevated and he wants to put me n a different statin, rosuvastatin 10mg. To my knowledge all statins run the risk of tissue damage and want to know if that is true and whether I am setting myself up for another bout of chronbic muscle pain.
Mon, 9 Jul 2018
Report Abuse
General & Family Physician 's  Response
Hello and Welcome to ‘Ask A Doctor’ service. I have reviewed your query and here is my advice.
Yes,statins can cause rhabdomyolysis which is a damage of the muscles.
This is why one of the most common complaints of people taking statins is muscle pain.
You should consult your doctor about this worry and consider an alternative medication.

Hope I have answered your query. Let me know if I can assist you further.
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

CAN STATINS CAUSE MUSCLE ACHES WHAT CAN YOU TAKE FOR THESE SIDE EFFECTS? I HAVE HAD A HYSTERECTOMY 9 YEARS AGO BUT HAVE A PROBLEM WITH EXCESSIVE SWEATING SHOULD I BE ON ESTROGEN SUPPLEMEBNTS COULD GABAPETIN OR DULOXETINE FISH OIL CALCIUM FIBER PILL CAUSE THIS I AM DESDPERATE FOR ANSWERS I AM 63 YEARS OLD.

doctor1 MD

Yes, thank you. I am on a statin called rosuvastatin and I am almost crippled with muscle pain and having difficulty clmbing my stairs. I live in a 2 storey house. I have been on this drug for 2 months. Is there a statin tha does not have such crippling side effects. I have ceased taking the statin.....

doctor1 MD

I recently started a statin drug & Im in so much pain, my muscles & joints are aching so bad!..I can barely move & when I do move its slowly, my muscles feel like they are locking up!...sorry I cant afford the answer, but ill jus crawl in the corner & cry...thanks